Health Canada warns of vision problems from 2 diabetes drugsDec 21, 2005 | www.cbc.ca Two drugs used to treat Type-2 diabetes may lead to new cases or worsening of a vision problem called macular edema, Health Canada warned Wednesday.
The warning concerns two drugs, Avandia and Avandamet, which are prescribed to people with diabetes whose blood-sugar levels haven't been controlled by diet, exercise or other medications.
In some rare cases, people with diabetes reported developing the eye condition or found a pre-existing case worsened, the drug's manufacturer, GlaxoSmithKline, told Health Canada.
Macular edema is swelling of the retina because of fluid at the back of the eye. It is more likely to occur in people with high blood pressure, poor control of their blood sugar levels or diabetic retinopathy, retina disease caused by diabetes.
Symptoms of macular edema include:
1) Blurred or distorted vision.
2) Decreased colour sensitivity.
3) Poorer adaptation to the dark.
People taking the drugs also reported fluid retention, swelling of the extremities and weight gain.
Patients taking the tablets should not stop doing so without checking with a doctor, since an increase in blood-sugar levels could cause medical problems, the company's public advisory said.
Those diagnosed with macular edema or diabetic retinopathy should see a doctor to assess whether to continue taking Avandia or Avandamet.
Regular eye checkups should be part of a comprehensive diabetes management plan, said the public advisory, which was endorsed by the regulator.
"In some cases, the visual impairment was reported to have improved or resolved following discontinuation of Avandia or Avandamet," GlaxoSmithKline said in a letter to health professionals posted on Health Canada's drug and health products website.
The letter warns doctors that both drugs "should be used with caution in patients with a pre-existing diagnosis of macular edema or diabetic retinopathy."